Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


So Tired Of Being Tired!
May 2, 2000

I am so frustrated.... I have known I was positive since January 1999. My VL has never been above 350, T-cells never below 470. I have been undetectable ever since 1 month after start of meds, so March 1999. After having my baby in April 1999 I started Combivir/ Sustiva. Because of fatigue, and falling asleep numerous times while driving (causing myself to have 3 accidents) I have been switched to combivir/ abacavir. I felt the best when I had a 2-week break from meds during my switch to abacavir to see if my symptoms improved, and they did. But have worsened since I got back on. I get about 4-6 hrs of sleep a night for the past 2 yrs, so my body should be used to it. I am not anemic. I have hypothyroidism, but thyroxin levels are normal. Even the more extensive test came back normal. I take multi-vitamins, vitamin C, ortho-novum, and celexa. I am in the military, and a single mother of a 5, and 1 yr old. I am curious to know also if a monthly shot of B12 would help for energy (plus my stomach has enlarged, and weight stayed the same, I need to lose weight). I am so disgusted with being tired, having no energy, being lazy, and having no motivation. Can you please help and offer some suggestions? Thank you so much.

Response from Dr. Henry

In my primary care days (before HIV) persons with symptoms like yours would often be found to suffer from severe stress and depression. Have you been fully evaluated for those mental health conditions which can impact how you feel physically? They can be aggravated by issues surrounding HIV infection. Taking HIV meds regularly can be a constant reminder about your HIV status and thus add to continuous stress. The fact that you felt better off the meds suggest that that could be playing a role. Conversely, some persons just feel lousy on certain HIV meds and AZT certainly can do that to some people (less than 5-10%). You might consider switching off the Combivir (which is AZT + 3TC ) to something like D4T/ddI for a three-month trial to see how you feel with that. Side effects for those drugs don't overlap much with AZT + 3TC. The abacavir could be continued. I would recommend a mental health evaluation as well. Keith Henry, M.D.



Previous
testosterone
Next
I am allergic to all forms of medication

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement